Florida, 2008

Hail and Damaging Wind in Florida, July 7 to 8, 2008

July 7 to 8, 2008 · NWS TBW · 3 events in 3 counties and zones

High pressure was settling south across the area as a frontal boundary stalled across southern Georgia and northern Florida. Afternoon sea breeze thunderstorms developed across the area with south to southeasterly winds in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure was settling south across the area as a frontal boundary stalled across southern Georgia and northern Florida. Afternoon sea breeze thunderstorms developed across the area with south to southeasterly winds in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 7, 12:10 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 7, 12:10 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
110 PM EDT MON JUL 7 2008

.SHORT TERM (TONIGHT - WEDNESDAY)...UPPER LEVEL TROUGH REMAINS IN
PLACE OVER THE REGION AS A LOW SYSTEM BEGINS MIGRATING NORTHEASTWARD
FROM THE EASTERN SEA BOARD AND INTO THE ATLANTIC THROUGH THE MIDDLE
OF THE WEEK. MEANWHILE...A SURFACE RIDGE AXIS CURRENTLY JUST NORTH
OF THE AREA WILL KEEP GENERALLY EASTERLY FLOW TONIGHT...THEN ON
TUESDAY IT BEGINS MOVING BACK SOUTH WITH LIGHT WINDS PREVAILING ON
WEDNESDAY.

HIGH PRESSURE ALOFT BEGINS DEVELOPING ON TUESDAY AND THROUGH
WEDNESDAY AS THE TROUGH COMPLEX MOVES AWAY FROM THE CONTINENTAL U.S.
WHILE THE SURFACE RIDGE LINGERS AROUND SOUTHERN FLORIDA THROUGH THE
END OF THE SHORT TERM. UPPER LEVEL SUPPORT WILL DIMINISH AND MORE
STABLE CONDITIONS ALOFT WILL TRANSLATE INTO LESS SHOWERS AND
THUNDERSTORM ACTIVITY OVER THE AREA ON WEDNESDAY. BUT WITH LIGHT
WINDS RETURNING AS A CONSEQUENCE OF THE RIDGE AXIS DROPPING BACK
SOUTH...SEA BREEZE CIRCULATIONS WILL AGAIN PROVIDE ENOUGH LOCAL
INSTABILITY TO GENERATE AFTERNOON AND EARLY EVENING THUNDERSTORMS
EACH DAY. WILL CARRY 60 POPS ON TUESDAY AND DECREASING TO 50 PERCENT
ON WEDNESDAY.

IN GENERAL...EXPECT SHOWERS AND THUNDERSTORMS TO LINGER AROUND THE
AREA TONIGHT THEN MOVING OFFSHORE AFTER MIDNIGHT. ANOTHER ROUND OF
AFTERNOON SHOWERS AND THUNDERSTORMS ON TUESDAY BECOMING NUMEROUS IN
THE LATE AFTERNOON HOURS...THEN DECREASING TO ISOLATED IN THE
EVENING HOURS AND OVERNIGHT.

TEMPERATURES REMAIN VERY CLOSE OR AT NORMALS THROUGH THE SHORT TERM.

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...UPPER RIDGE BUILDING OVER
THE PENINSULA WITH DRIER MID LEVEL AIR (PWS DECREASING INTO THE 1.4
TO 1.6 RANGE) AND INCREASED SUBSIDENCE WILL RESULT IN LOWER CHANCES
FOR DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE
ENTIRE FORECAST AREA DURING THURSDAY AND FRIDAY (POPS 20% BOTH
DAYS) AS THE SURFACE RIDGE RIDGE AXIS MEANDERS ABOUT THE CENTRAL
PENINSULA.

DURING THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK THE UPPER RIDGE
WILL WEAKEN SOME AS IT RETROGRADES WEST ACROSS THE GULF AS THE
SURFACE RIDGE AXIS PERSISTS ACROSS THE CENTRAL PENINSULA...AND A
MID/UPPER LEVEL TROUGH MOVES ACROSS THE SOUTHERN PENINSULA AND INTO
THE GULF. AS THIS OCCURS MOISTURE LEVELS WILL AGAIN INCREASE (PWS
INCREASING BACK TOWARD 2) ACROSS THE REGION. THIS INCREASING
MOISTURE COUPLED WITH THE SEA BREEZE CIRCULATIONS AND THE
AFOREMENTIONED MID/UPPER FEATURES WILL LEAD TO INCREASING CHANCES
FOR DIURNAL SHOWERS AND THUNDERSTORMS (POPS 40-50%) EACH DAY DURING
THE AFTERNOON AND EARLY EVENING HOURS. TEMPERATURES WILL RUN A FEW
DEGREES ABOVE NORMAL THROUGH SATURDAY...THEN RETURN TO NEAR NORMAL
ON SUNDAY AND MONDAY.

&&

.AVIATION...TEMPO MVFR/IFR CEILINGS AND VISIBILITIES ALONG WITH GUSTY
SURFACE WINDS UP TO 30 KNOTS MAY AFFECT THE TERMINAL SITES THROUGH
THE EARLY EVENING HOURS AS SHOWERS AND THUNDERSTORMS DEVELOP AND MOVE
ACROSS THE REGION. VFR CONDITIONS WILL RETURN TO ALL SITES MID/LATE
EVENING AND OVERNIGHT AS THE SHOWERS AND STORMS WIND DOWN WITH BROKEN
MID/HIGH CLOUDS AOA 12KFT LINGERING THROUGH TUESDAY MORNING. TEMPO
MVFR/IFR CIGS/VSBYS AND GUSTY SURFACE WINDS UP TO 30 KNOTS WILL AGAIN
IMPACT ALL SITES TUESDAY AFTERNOON THROUGH TUESDAY EVENING AS
SCATTERED SHOWERS AND THUNDERSTORMS REDEVELOP OVER THE REGION.

&&

.MARINE...NO HIGHLIGHTS EXPECTED THROUGH THE END OF THE WEEK EXCEPT
IN THE VICINITY OF THUNDERSTORMS WHICH WILL BRING BRIEF PERIODS OF
ROUGH SEAS...GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. A
RIDGE AXIS WILL REMAIN NEAR THE NORTHERN WATERS UNTIL ABOUT
MIDWEEK...THEN SAGS SOUTH INTO THE CENTRAL AND SOUTHERN WATERS FOR
THE REMAINDER OF THE WEEK.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  90  76  91 /  30  60  20  30
FMY  74  91  75  92 /  30  60  20  30
GIF  73  91  75  93 /  30  60  20  30
SRQ  74  90  76  91 /  30  60  20  30
BKV  71  91  73  92 /  30  60  20  30
SPG  77  89  79  91 /  30  60  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM...AR
LONG TERM/AVIATION...JCM
Hazardous weather outlook, Jul 7, 3:13 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
413 AM EDT MON JUL 7 2008

FLZ039-042-043-048>052-055>057-060>062-065-072015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
413 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS MORNING WILL BECOME
NUMEROUS BY LATE AFTERNOON AND THEN DECREASE TO SCATTERED IN THE
EVENING. MOVEMENT OF THESE STORMS WILL GENERALLY BE TO THE WEST
OR NORTHWEST. A FEW OF THE STORMS MAY BECOME STRONG DURING THE
AFTERNOON WITH SMALL HAIL...STRONG GUSTY WINDS...FREQUENT DEADLY
LIGHTNING...AND LOCALLY HEAVY RAINS POSSIBLE. WHEN SKIES DARKEN...
MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL
EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE TELEPHONE OR
RUNNING WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE AGAIN EXPECTED TUESDAY.
FOR WEDNESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE SCATTERED MAINLY
IN THE AFTERNOON AND EARLY EVENING. GUSTY WINDS...SMALL HAIL...
FREQUENT DEADLY LIGHTNING AND LOCALLY HEAVY RAINS WILL CONTINUE TO
BE THE MAIN HAZARDS WITH STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

RKR

In the hours before

Special weather statement, Jul 7, 12:23 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
123 PM EDT MON JUL 7 2008

FLZ052-071815-
POLK-
123 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORM WILL AFFECT SOUTHERN POLK COUNTY...

A THUNDERSTORM...MOVING WEST AT 10 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING FROSTPROOF AND FORT MEADE...UNTIL 215 PM EDT. GUSTY
WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING
IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY
FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AT TIMES. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING
THROUGH HEAVY RAIN.

REYNES
Special weather statement, Jul 7, 3:00 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
400 PM EDT MON JUL 7 2008

FLZ042-048>051-055-060-072100-
MANATEE-PINELLAS-HERNANDO-SARASOTA-HILLSBOROUGH-CITRUS-PASCO-
400 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS WILL AFFECT THE INTERSTATE 75 AND US 19
CORRIDORS...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING WEST AT 10 MPH...WILL AFFECT TEMPLE TERRACE...BROOKSVILLE...
LUTZ AND TAMPA...AS WELL AS BRADENTON AND SARASOTA...UNTIL 500 PM
EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THESE STORMS MAY ALSO PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
&&

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT IN YOUR VEHICLE WHICH
INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

PRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pinellas

When
July 7, 3:43 PM EST
Where
Pinellas County, 4.13 mi SE of Tarpon Springs
Measured
0.88 in hail
Reported by
Public
Coordinates
28.115, -82.695

The public reported nickel size hail near the intersection of East Lake Road and Lansbrook Parkway in Palm Harbor.

Lightning, Hernando

When
July 7, 4:05 PM EST
Where
Hernando County, 2.38 mi WNW of Brksvil Hernndo Co F
Property damage
$5,000
Reported by
Newspaper
Coordinates
28.479, -82.488

Lightning struck a pine tree outside of the Pristine Place Club House. The current from the bolt moved through the underground sprinkler pipes and into the building, setting the sprinkler's timing controls on fire.

Thunderstorm Wind, Polk

When
July 8, 2:55 PM EST
Where
Polk County, 2.09 mi SE of Fountain Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.959, -81.925

A trained spotter had two large oak trees blown down in his yard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126675, 124967, 126814.